Testosterone drug warning label called for by FDA

25th June 2014 - Fine Cut

In a bid to ensure those who take testosterone drugs are fully aware of all the potential side-effects, the Food and Drug Administration (FDA) has called for the label to be amended.

One potential symptom of this form of treatment is the risk of blood clots forming in the veins and the FDA announced on Friday (June 20th) that this needed to be clearly stated on the packaging from now on.

The risk of blood clots forming was already associated with testosterone. However, this was always affiliated with polycythemia, which is when there is an atypical rise in how many red blood cells there are as a result of testosterone intake. 

Blood clots can lead to pulmonary embolisms, which can be fatal if they are not treated correctly or promptly. 

Now, the FDA is calling for there to be a general warning about this condition, due to the new risk that has been highlighted.

Testosterone plays a vital role in making sure the male sexual characteristics develop in the correct way. It helps to maintain muscle tone, ensure the red blood cell in the body is adequate, improve psychological wellbeing and make sure the reproductive organs function correctly. 

While levels tend to decrease over time, in some individuals they can be especially low due to a certain medical condition that is called hypogonadism. It can also be taken by certain individuals who wish to heighten their sex drive or bolster their muscle tone. 

The FDA had previously announced its intention to investigate whether or not testosterone was linked with stroke, heart attack and death. 

Such a story highlights just how crucial clear and transparent labelling can be to ensure consumers are not in the dark about the medical products they choose to use. While the chance of blood clots developing was already highlighted, it is also imperative to ensure labels are updated when necessary to ensure the greatest level of accuracy. 

Categories: Articles
back to Insights